A flavoring agent found in most e-juice used to vape has researchers concerned that the currently unregulated products are causing users or “vapers” to develop serious, irreversible lung injuries and disease.
According to a Harvard School of Public Health study, diacetyl – a chemical used to give margarine, microwave popcorn, and now vaping liquids, a buttery taste, is being inhaled by millions of Americans via by vaping flavored e-juice, and few people are aware of the dangers.
Inhaling diacetyl can destroy the smallest airways within the lungs, leading to a buildup of scar tissue that results in diminished air flow – a respiratory condition known as bronchiolitis obliterans or “popcorn lung.” The potentially fatal condition is irreversible and only a lung transplant can restore the patient’s ability to breathe properly.
“Popcorn lung,” so named because it was linked to debilitating lung injuries and deaths in workers in microwave popcorn manufacturing plants, is no longer used in microwave popcorn, but it appears in 75 percent of all the nicotine-spiked vaping liquids available.
According to the U.S. Centers for Disease Control and Prevention (CDC), one in 10 Americans now vapes and the vast majority of them also continued to smoke conventional cigarettes and other traditional tobacco products. The rate of usage among school-age children tripled just in 2015, the CDC found.
“Recognition of the hazards associated with inhaling flavoring chemicals started with ‘Popcorn Lung’ over a decade ago. However, diacetyl and other related flavoring chemicals are used in many other flavors beyond butter-flavored popcorn, including fruit flavors, alcohol flavors, and, we learned in our study, candy-flavored [vape products],” said the Harvard study’s lead author, Joseph Allen, assistant professor of exposure assessment science.
Vaping fluids are currently unregulated by any government industry; therefore they are not required to meet any safety standards. Manufacturers conduct product safety testing on a completely voluntary basis.
Regulators and safety advocates are pushing for government oversight of the vaping industry with stronger resolve in recent months amid studies that call into questions the safety of the devices. Recent studies have linked vaping liquids to lung disease due to diacetyl and other harmful chemicals, such as 2,3-pentanedione and acetoin.
“It’s prudent that we act soon to regulate [the vape industry],” Dr. Allen said. “(People) don’t know the risks associated with inhaling these chemicals. … We need to move more quickly.”
According to the Albany Daily Star, “several cases of lung problems tied to [vaping] use (recently) emerged, including a 60-year-old Vermont man who suffered an acute lung injury and was diagnosed with hypersensitivity pneumonitis after vaping ‘red hot cinnamon’ flavored vapes. That case was documented in the journal CHEST.”